Q. Why am I having anxiety after stopping Gabapentin?

Answered by
Dr. Jeyan A
and medically reviewed by Dr. Divya Banu M
Published on Nov 02, 2019 and last reviewed on: Nov 06, 2019

Hello doctor,

I am a 34-year-old woman, otherwise in good health. I have a history of anxiety and panic attacks but I had not suffered any of these in a severe form in over 6 years. I was medication free for many years, up until 2 months ago when I went to see a psychiatrist for possible psychosomatic symptoms, I had chronic abdominal pains with no obvious source discovered after several medical tests. The psychiatrist gave me Gabapentin. She said to take 300 mg every night. I started the medication as she prescribed but after 3 to 4 days I found they were making me too groggy so I started taking 300 mg every three days. Then by the end of last month, went down to 300 mg every 6 to 7 days. I had no side effects except for a bit of nausea/dyspepsia, feeling drowsy and my mind was foggy. Around 2 weeks ago I stopped taking them altogether since my abdominal pain was getting better on its own.

But around 8 to 9 days after stopping Gabapentin, I started having these weird symptoms that seemed to have come out of nowhere. Anxiety which has increased to dramatic levels over the last few days, panic sensations on every tiny negative or sad thought, a burning feeling in my throat and nose, horrible heartburn, waves of weakness like an adrenaline rush flowing through my chest, arms and legs. I have strange thoughts, bizarre ideas like mind control and telepathy (which is so uncharacteristic of me), confusion - I cannot get my thoughts together well, cannot remember things. Insomnia, cannot sleep for more than 1 to 2 hours at a time. I feel horrible. There is a bit of stress in my life at the moment but nothing that I would not have normally handled decently well. I also checked my thyroid and my TSH and FT4 are completely normal. It all started suddenly five days ago and since then it has been hell. Things have not gotten any better over these days, at the contrary I am worse.

Can this be Gabapentin withdrawal symptoms? Because my doctor told me I can quit it cold turkey since it is not addictive but I am starting to believe it must be. No way I went crazy like this for no reason. I feel like I cannot fully control the way my brain is working and I am overreacting to any slight emotion and turning it into panic. Please help.

Dr. Jeyan A

Psychiatry
#

Hello,

Welcome to icliniq.com.

You have clearly described several psychosomatic symptoms. On the core of such symptoms is anxiety. Anxiety can take several forms and can manifest in different ways in different individuals. For some it may be palpitations and breathlessness, for some it might be butterflies in the stomach, frequent micturition, etc.

Gabapentin is a good anti-anxiety medication but it can cause day time sedation (which you had). The way you have tapered off Gabapentin suggests that the current symptoms you are experiencing cannot be a withdrawal state. Rather it is anxiety which is manifesting in such a manner. The normal stress you have mentioned may not be normal for you. For a vulnerable individual who has had an anxiety disorder in the past, even mild forms of stress can trigger an anxiety or panic episode. My suggestion would be to take a few medications for at least 6 to 9 months and also practice some breathing exercises and yoga.

My suggestion for you would be, tablet Desvenlafaxine 50 mg - 1 tablet at night after food and tablet Clonazepam 1 mg - 1 tablet at night after food. Additionally, you can take tablet Clonazepam 0.25 mg 1 tablet on a SOS basis (that is whenever you have an anxiety attack). The above medications will help with most of your symptoms as well as improve your sleep. The only issue is that Clonazepam should be tapered off in about 4 weeks. It can cause dependence. Take care.

Also Read Answers From:

Related Questions & Answers


I have chills, vomiting, and anxiety after stopping Gabapentin. Please help.

Query: Hi doctor, I have been taking Celexa 10 mg for two years. Recently, I was prescribed Gabapentin 100 mg twice daily, which I took for about a month, but started having stomach issues. So, I titrated it down to 100 mg a day for a week by myself and then stopped it. It has been almost three weeks and ...  Read Full >>


Dr. Aditya Gupta
Psychiatrist

Answer: Hello, Welcome to icliniq.com. Withdrawal symptoms seem to be unlikely after three weeks of stopping Gabapentin. Check if you have a fever. If not I would suggest you try taking PPI (proton pump inhibitor) for vomiting and Benzodiazepines for anxiety and insomnia. Skip Celexa for a couple of days....  Read Full

Can anxiety cause foot drop and twitches in the body?

Query: Hi doctor, I am a 26 year old female, and I developed foot drop five weeks ago, the foot was numb, and I could not dorsiflex it. But, now I can dorsiflex, and the steppage gait has disappeared unless I walk long distances. I have more power in the foot now, but it is still a lot weaker than the oth...  Read Full >>


Dr. Hitesh Kumar
Neurologist

Answer: Hello, Welcome to icliniq.com. It is good that your foot drop is improving in a five weeks period. The twitches that you are feeling may be due to anxiety also. If it was ALS (amyotrophic lateral sclerosis), the foot drop would be unlikely to improve. As it is improving, it is unlikely to be...  Read Full

Is Gaba plus tablet safe to use for lower back pain?

Query: Hello doctor, I had driven the car for almost 1700 km in the five days duration. From last week onwards I am getting lower back pain on the right side. Today I visited the local orthopedic. They suggested to use ECT Forte tablet twice a day and Gaba plus containing Gabapentin 400 mg and dosage is o...  Read Full >>


Dr. Lokesh
Orthopaedician And Traumatologist

Answer: Hello, Welcome to icliniq.com. Yes, Gabapentin is pretty safe. The usual side effects are that you might get some dizziness for the first 2 to 3 times that you took the tablet. Also, nausea and vomiting are other common side effects. But overall it is a safe tablet to take. So, I would advise you ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.